Alert archive / Oregon / Gale Warnings in 2021
Gale Warning 50, NWS Portland, OR
NWS Portland, OR issued this gale warning at Dec 23, 2021, 1:17 PM PST. It took effect at Dec 23, 2021, 4:00 PM PST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2021, 1:17 PM PST (21:17 UTC)
- In effect from
- Dec 23, 2021, 4:00 PM PST
- Expired
- Dec 24, 2021, 3:15 AM PST
- In force
- 11 hr
- Issued by
- NWS Portland, OR
The text
As transmitted.
409 WHUS76 KPQR 232117 MWWPQR URGENT - MARINE WEATHER MESSAGE National Weather Service Portland OR 117 PM PST Thu Dec 23 2021 PZZ250-255-270-275-241030- /O.UPG.KPQR.SC.Y.0228.000000T0000Z-211225T1200Z/ /O.NEW.KPQR.GL.W.0050.211224T0000Z-211224T1200Z/ /O.NEW.KPQR.SC.Y.0229.211224T1200Z-211225T1200Z/ Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM- Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM- 117 PM PST Thu Dec 23 2021 ...GALE WARNING IN EFFECT UNTIL 4 AM FRIDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM FRIDAY TO 4 AM PST SATURDAY... * WHAT...West winds 20 to 25 kt, with gusts 30 to 35 kt. Seas 12 to 17 ft at 14 seconds, with the highest seas beyond 10 nm from shore. * WHERE...All coastal waters, from Cape Shoalwater to Florence from shore out 60 nm. * WHEN...Gale Warning, until 4 AM PST Friday. Small Craft Advisory, from 4 AM Friday to 4 AM PST Saturday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ210-241030- /O.CON.KPQR.SC.Y.0228.211223T2300Z-211225T1200Z/ Columbia River Bar- 117 PM PST Thu Dec 23 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY... * WHAT...Rough bar conditions expected. - GENERAL SEAS...9 to 10 ft tonight, then 11 to 12 ft late tonight through Fri. - FIRST EBB...Around 7 pm Thu. Seas 14 ft with breakers. - SECOND EBB...Around 8 AM Fri. Seas 15 ft, with breakers likely. - THIRD EBB...Around 745 PM Fri. Seas near 15 ft, with breakers. * WHERE...In the Main Channel of the Columbia River Bar. * WHEN...Until 4 AM PST Saturday. * IMPACTS...Conditions will be hazardous to small craft especially when navigating in or near harbor entrances. PRECAUTIONARY/PREPAREDNESS ACTIONS... Small craft should use extreme caution when navigating in or near harbor entrances. && $$ For more information from the National Weather Service visit http://weather.gov/portland
2 follow-up statements
682 WHUS76 KPQR 240458 MWWPQR URGENT - MARINE WEATHER MESSAGE National Weather Service Portland OR 858 PM PST Thu Dec 23 2021 PZZ250-255-270-275-241200- /O.CON.KPQR.GL.W.0050.000000T0000Z-211224T1200Z/ /O.CON.KPQR.SC.Y.0229.211224T1200Z-211225T1200Z/ Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM- Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM- 858 PM PST Thu Dec 23 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM PST FRIDAY... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM FRIDAY TO 4 AM PST SATURDAY... * WHAT...West winds 25 to 30 kt, with gusts around 35 kt. Isolated gusts up to 45 kt possible. Seas 12 to 17 ft at 14 seconds, with the highest seas beyond 10 nm from shore. * WHERE...All coastal waters, from Cape Shoalwater to Florence from shore out 60 nm. * WHEN...Gale Warning, until 4 AM PST Friday. Small Craft Advisory, from 4 AM Friday to 4 AM PST Saturday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Winds will somewhat ease early Friday morning, but then a trailing swell will build beginning late Friday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ210-241200- /O.CON.KPQR.SC.Y.0228.000000T0000Z-211225T1200Z/ Columbia River Bar- 858 PM PST Thu Dec 23 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY... * WHAT...Rough bar conditions expected. - GENERAL SEAS...9 to 10 ft tonight, then 11 to 12 ft late tonight through Fri. - FIRST EBB...Subsiding from the 7 pm Thu ebb. Seas 14 ft with breakers. - SECOND EBB...Around 8 AM Fri. Seas 15 ft, with breakers likely. - THIRD EBB...Around 745 PM Fri. Seas near 15 ft, with breakers. * WHERE...In the Main Channel of the Columbia River Bar. * WHEN...Until 4 AM PST Saturday. * IMPACTS...Conditions will be hazardous to small craft especially when navigating in or near harbor entrances. PRECAUTIONARY/PREPAREDNESS ACTIONS... Small craft should use extreme caution when navigating in or near harbor entrances. && $$ For more information from the National Weather Service visit http://weather.gov/portland
251
WHUS76 KPQR 241115
MWWPQR
URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
315 AM PST Fri Dec 24 2021
PZZ250-255-270-275-250200-
/O.CAN.KPQR.GL.W.0050.000000T0000Z-211224T1200Z/
/O.EXT.KPQR.SC.Y.0229.211224T1115Z-211226T0600Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM-
315 AM PST Fri Dec 24 2021
...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM PST SATURDAY...
* WHAT...West winds 20 to 25 kt with gusts up to 30 kt and seas
13 to 18 ft at 13 seconds. Isolated gusts up to 35 kt possible
near showers
* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from
10 to 60 NM, Coastal waters from Cape Shoalwater WA to Cascade
Head OR out 10 NM, Waters from Cascade Head to Florence OR
from 10 to 60 NM and Coastal waters from Cascade Head to
Florence OR out 10 NM.
* WHEN...Until 10 PM PST Saturday.
* IMPACTS...Conditions will be hazardous to small craft.
* ADDITIONAL DETAILS...Winds will somewhat ease early this
morning, but then a trailing swell will build late this
morning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
&&
$$
PZZ210-250200-
/O.EXT.KPQR.SC.Y.0228.000000T0000Z-211226T0000Z/
Columbia River Bar-
315 AM PST Fri Dec 24 2021
...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM PST SATURDAY...
* WHAT...Rough bar conditions expected.
- GENERAL SEAS...10 to 13 ft through Saturday.
- FIRST EBB...Around 8 AM Friday. Seas 15 ft, with breakers
likely.
- SECOND EBB...Around 745 PM Friday. Seas near 15 ft, with
breakers.
- THIRD EBB...Around 845 AM Saturday. Seas near 14 ft, with
breakers.
* WHERE...In the Main Channel of the Columbia River Bar.
* WHEN...Until 4 PM PST Saturday.
* IMPACTS...Conditions will be hazardous to small craft especially
when navigating in or near harbor entrances.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Small craft should use extreme caution when navigating in or near
harbor entrances.
&&
$$
For more information from the National Weather Service visit
http://weather.gov/portlandWhat forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this gale warning went out at Dec 23, 8:53 AM PST, 4 hours 24 minutes earlier.
Area forecast discussion, Dec 23, 8:53 AM PST, 4 hours 24 minutes before
Area Forecast Discussion UPDATED
National Weather Service Portland OR
853 AM PST Thu Dec 23 2021
...Updated, for morning aviation weather...
.SYNOPSIS...Precipitation tapers to showers behind the cold front,
today, then increase again late tonight and Friday. Much colder air
will move into the region through the holiday weekend, persisting
well into the following week. Additional weather disturbances will
keep the possibility of precipitation during the cold weather,
bringing accumulating snow down to the lowest elevations.
&&
.SHORT TERM...Today through Christmas...Elongated upper trough
stretching from southwestern B.C. to off the northern CA coast will
shift across the forecast area today. There was some thunderstorm
activity reaching the coast late last evening on the leading edge of
a front, seen best in the mid-level thermal field. Thunderstorm
activity appears to have ended, and this follows trend of model
soundings become more stable. Snow levels down below Cascade Passes
will continue downward trend to around 2000 ft by this afternoon.
Only a few inches at pass level per ODOT reports from last evening,
but expect much more above that level. Will continue the Winter
Storm Warning through this afternoon. Snow tapers off for the
evening, then the next upper & surface low approach from the
northwest later tonight. The associated cold front will bring an
enhancement of precipitation across the forecast area Friday morning.
With snow levels around 1500-2000 ft and expected QPF, will issue a
Winter Storm Watch for the Oregon Cascades and foothills above 2000
ft for Fri-Fri night. Should see about 8 to 18 inches snowfall during
that time period. Left the south WA Cascades out of warning criteria
for now as the orographics are less favorable in that area. The
associated surface low nears the north WA coast Fri the lingers in
the general vicinity of the north WA coast through Saturday as
reinforcing upper level disturbances move into the area, and cold air
spilling from B.C. to the coastal waters maintain cyclogensis.
Another disturbance brings more showers Christmas Eve, but southerly
flow should keep snow levels above the valley floors. That said,
there still remains some uncertainty whether or not snow will be
falling late Friday night. Although unlikely, there are multiple
GEFS, CMC and ECMWF ensemble members that show up to 1 inch of snow,
while NBM guidance gives a 15-30% chance of at least a trace of snow
throughout the Valley late Christmas Eve into Christmas Day. Areas
off the valley floor, above 500-1000 feet, likely see accumulating
snow.
.LONG TERM...Christmas night through Thursday...The forecast thinking
has not changed much in the long term. Deterministic models and their
ensembles, as well as the NBM, strongly suggest a transition to well
below normal temperatures and continued chances precipitation.
Therefore, there will be a good chance that snow will accumulate down
to sea level for most of the forecast area either by late this
weekend or into early next week.
The probability of lowland snow increases by Sat night into Sun as
temperatures continue to fall and the upper trough offshore continue
to push moisture into the area. WPC cluster analysis shows upper
level troughing dominant through Sunday. 850 mb temperatures are
likely to fall to around -8 C on Sunday and possibly to around -10 C
by Monday, according to ensemble guidance. This would allow snow
levels to fall to sea level while showers are likely as disturbances
continue to rotate through. Current 24-hour snowfall chances for the
lowlands from NBM ending Mon morning has 60-70% for 2 inches, 20-30%
chance for 4 inches, and 10-15% for 6 inches. Chances are less for
the following 24 hours end Tue morning. What ever snow fall in the
valley could be some melting during the day on Sunday and possibly
Monday, but overnight temperatures are expected to fall to near or
below freezing.
Overall, it will be turning much colder after Christmas and expected
to persist through next week. True arctic air may not arrive until
the middle of next week, with increasing potential for drier
weather. There is still high uncertainty in exact snow amounts,
location of heaviest amounts, and timing of the heaviest snow. But
at least a dusting to 4 inches of snow appears likely to fall at
many locations across northwest Oregon and southwest Washington
between Sunday and Tuesday. /DH
&&
.AVIATION...18Z TAFs: Still have cool and moist southwesterly flow
over the region this am, with areas of light rain over the Cascades
and to south of KSLE. But, cool and unstable air mass offshore and
over southwest Washington will spread inland today. This will
maintain VFR conditions, with passing MVFR under showers. With low
freezing level over the area, expect to see small hail with the
heavier showers. Little change in that pattern into early evening,
This evening, will see rain and MVFR spreading across the region,
from northwest to southeast. This as a strong front approaches.
Expect south winds gusts to 35 kt along the coast after 06Z.
For detailed regional Pac NW aviation weather information, go
online to: https://weather.gov/zse
KPDX AND APPROACHES...VFR today into early evening, with showers.
May see small hail with any of the heavier showers this afternoon.
Next front of to the northwest will spread thickening clouds and
rain across area this evening, with CIGS gradually lowering back to
MVFR this evening.
&&
.MARINE...Post frontal showers under westerly flow will bring
brief periods of gusts 25-30 kt today as a surface low pressure
center moves onshore the Olympic Peninsula. Another closed
surface low is forecast to take a similar track Thursday night.
This low brings another front across the waters. Have brought
wind gusts to around 30 kt and would not be surprised to see a
few gusts around 35 kt. Will keep the SCA and delay issuing a
gale warning as conditions seem too marginal for frequent and
persistent gusts 35-40 kt.
These more persistent west to northwest winds associated with
this second surface low continue to elevate combined seas toward
the upper teens Friday evening. Have favored the EC wave guidance
as the GFS appears to be generating seas a few feet too high as a
result of a stronger surface low center. Have extended the SCA
through Friday night given a fair amount of certainty in the
combined seas on top of the winds. Given current model trends,
would not be surprised to see the SCA be extended well into
Sunday night at some point.
Additional surface lows will drop southeastward into the waters
off the Pacific Northwest Coast over the weekend and early next
week. These generally shouldn't be big wind producers, but they
may help to keep seas in the low teens through SUnday night or
early Monday. /JBonk
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Storm Warning until 4 PM PST this afternoon for Cascades
in Lane County-Northern Oregon Cascades.
Winter Storm Watch from Friday morning through late Friday
night for Cascade Foothills in Lane County-Cascades in
Lane County-Northern Oregon Cascade Foothills-Northern
Oregon Cascades.
WA...Winter Storm Warning until 4 PM PST this afternoon for South
Washington Cascades.
PZ...Small Craft Advisory until 4 AM PST Saturday for coastal waters
from Cape Shoalwater WA to Florence OR out 60 nm.
Small Craft Advisory from 3 PM this afternoon to 4 AM PST
Saturday for Columbia River Bar.
&&
www.weather.gov/portland
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortlandThe office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 5:09 AM PST | Winter Storm Watch | PQR | 12 hr | |
| Dec 23, 1:17 PM PST | Small Craft Advisory | PQR | 55 hr | |
| Dec 22, 6:39 PM PST | Special Weather Statement | PQR | Pacific | 21 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.